MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 5MAX ACE REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 5MAX ACE REPERFUSION CATHETER; NRY
Catalog Number 5MAXACE132
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Death (1802); Hemorrhage, Cerebral (1889)
Date of Event 02/11/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
The product was not returned for evaluation.From the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.Cerebral hemorrhage and death are potential adverse events with use of the penumbra system and are included in the device labeling.Therefore, it was determined that the reported cerebral hemorrhage and subsequent patient death were anticipated procedural complications.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.The device was disposed of by the hospital.
 
Event or Problem Description
On (b)(6) 2017, the patient was underwent a thrombectomy procedure in the right middle cerebral artery (mca) using a penumbra system 5max ace reperfusion catheter (5max ace).During the procedure, the physician completed one pass using a non-penumbra guiding catheter, a non-penumbra microcatheter, a 5max ace and a non-penumbra stent retriever device.The patient¿s thrombolysis in cerebral infarction (tici) score was iia.After removing the stent retriever device, the procedure was completed using a non-penumbra catheter and the patient¿s final thrombolysis in cerebral infarction (tici) score was iii.However, seven hours after the procedure, symptomatic intracranial hemorrhage was observed in the right middle cerebral artery (ph2 / phr2).The patient suffered from cerebral edema, consciousness disturbance, and respiratory disturbance, but it is not identified whether an additional treatment was performed or not.The patient expired on (b)(6) 2017 due to cerebral hemorrhage.The physician stated that it is unclear which device (penumbra¿s or the other manufactures¿) directly caused the reported cerebral hemorrhage and subsequent patient death because three different devices were used during the procedure.

Brand Name
PENUMBRA SYSTEM 5MAX ACE REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7175729
Report Number3005168196-2018-00082
Device Sequence Number13756034
Product Code NRY
UDI-Device Identifier00814548012803
UDI-Public00814548012803
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 12/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date01/05/2019
Device Catalogue Number5MAXACE132
Device Lot NumberF67181
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/10/2017
Initial Report FDA Received Date01/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Life Threatening; Other;
Patient Age40 YR